Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Riverton, WY

June 6, 2018Park County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 6, 2018, 4:48 PM MDT for Park County, Wyoming. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 4:48 PM MDT (22:48 UTC)
Expired
Jun 6, 2018, 5:15 PM MDT
In force
27 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Park County, WY

The radar

The Riverton/Lander radar (KRIW), 118 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS55 KRIW 062248
SVRRIW
WYC029-062315-
/O.NEW.KRIW.SV.W.0033.180606T2248Z-180606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
448 PM MDT WED JUN 6 2018

The National Weather Service in Riverton has issued a

* Severe Thunderstorm Warning for...
  East central Park County in central Wyoming...

* Until 515 PM MDT.

* At 448 PM MDT, a severe thunderstorm was located near Meeteetse,
  moving northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  east central Park County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10855 4408 10868 4408 10879 4405 10879
      4401 10895 4412 10902 4428 10874
TIME...MOT...LOC 2248Z 244DEG 13KT 4409 10887 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bourque
2 follow-up statements
139 
WWUS55 KRIW 062303
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
503 PM MDT WED JUN 6 2018

WYC029-062315-
/O.CON.KRIW.SV.W.0033.000000T0000Z-180606T2315Z/
Park-
503 PM MDT WED JUN 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL PARK COUNTY...

At 503 PM MDT, a severe thunderstorm was located near Meeteetse,
moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Meeteetse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4411 10855 4408 10868 4408 10879 4405 10879
      4405 10883 4414 10892 4428 10874
TIME...MOT...LOC 2303Z 244DEG 13KT 4411 10880 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bourque
431 
WWUS55 KRIW 062315
SVSRIW

Severe Weather Statement
National Weather Service Riverton WY
515 PM MDT WED JUN 6 2018

WYC029-062325-
/O.EXP.KRIW.SV.W.0033.000000T0000Z-180606T2315Z/
Park-
515 PM MDT WED JUN 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PARK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4411 10855 4408 10868 4408 10879 4405 10879
      4405 10883 4414 10892 4428 10874
TIME...MOT...LOC 2315Z 244DEG 13KT 4413 10876 

$$

Bourque

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:40 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 6, 1:40 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
140 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Saturday) Issued at 1250 PM
MDT Wed Jun 6 2018

The cold front snuck through areas east of the divide overnight
while everyone was sleeping without any fanfair. What this front
did was lay down the ground work for potentially strong
thunderstorm activity with a potent sfc based moisture field. Sfc
dew points are in the mid and upper 50s across much of the area
east of the divide. The first shortwave we will experience across
the CWA today that was over SLC this morning is already producing
lightning along the Teton/Sublette County line. However, dew
points are in the upper 20s and 30s west of the divide where
capes will be lower. This shortwave should arrive east of the
divide between 22Z and 23Z this afternoon where it will bisect the
front as it enters the slight risk area over Central Wyoming east
of the divide where the juicier dew points are in place. Capes
will be as high as 2500 to 3000 across this area where large hail
and damaging winds are a strong possibility in some areas. The
shortwave to follow that was over Southern utah earlier today
will be arriving in Central Wyoming around 03Z this evening. This
shortwave has cooler air aloft asct with it. Therefore, the
strongest thunderstorm activity for the day will likely occur
early this evening, east of the divide. Even areas like Casper
that earlier had a broken deck of post frontal stratocu cleared
out by 11 am this morning. So this area will likely have the
toughest time breaking the cap this afternoon,.so it appears that
areas of Central Wyoming west of the Casper Arch and the Big Horn
Mtns stand the best chance of seeing any thunderstorms that become
potentially severe as the cap is weaker there, yet dew points are
fairly high. Wind directional shear is expected given the low
level south/southeast winds but the wind speed will be lacking so
the tornado threat is fairly minimal. T storms should persist
after midnight tonight as this last shortwave tracks across our
northeast zones.

On Thursday, our northern zones will be under a slight risk as the
area of ample mstr/instability/"ring of fire" shifts northeast as
does the sfc front with the added element of the dry line moving
in from the southwest. Otherwise, hot and dry weather will become
established as the upper high over the South central United States
begins to build in from the south. For the rest of the week,
Friday and Saturday, the weather will trend toward warm to hot
and dry with the min RH 10 to 15 percent across the zones across
the south half of the CWA. Many areas east of the divide should
reach the low 90s by Saturday along with a gradual increase in
southwesterly breezes.

.LONG TERM...(Saturday night through Wednesday) Issued at 1250 PM
MDT Wed Jun 6 2018

Hot and windy to start this period with elevated fire weather
threat with very low rh's, very warm temps and very low rh's.
Negatively tilted trough clips the nwrn corner on Sunday with risk
of some stronger tstms. Cold front swings across on Sunday with
strong sw wind ahead of it and w through n behind it. Front will
be dry for most of the area except the far north. Monday will be
not as warm but still quite dry and windy with continued elevated
fire weather threat. Generally dry wly flow Tuesday through
Wednesday with mild temps. Some model differences show up by the
end on whether another disturbance approaches from the w/nw or
maybe even some moisture around the periphery of the over the srn
high plains but will keep a generally dry and warm forecast going.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued
at 1250 PM MDT Wed Jun 6 2018

Widely scattered to scattered thunderstorms are expected through
this evening, some of which may be quite strong to severe (with
large hail potential and 60 mph or greater wind gusts). The
strongest storms will be east of the divide. Most of this activity
should be east of the area by 06z Thursday. Some MVFR ceilings
and patchy fog may develop east of the Divide, especially along
and east of Interstate 25 as skies clear early Thursday morning.
Thursday will be much drier with only isolated thunderstorms
possible across the north. A strong storm is possible in northern
Johnson County Thu afternoon.

&&

.FIRE WEATHER...
Issued AT 1250 PM MDT Wed Jun 6 2018

A weather system will cross the area today and bring late afternoon
and evening showers and thunderstorm, mainly to the northern half
of the state. Some storms could become strong to severe with
large hail and damaging winds, especially in the Big Horn Basin
and Johnson County. Relative humidity will fall under 15 percent
in southern Wyoming, but remain above critical levels elsewhere.
The minimum relative humidity will be down around 10 to 15
percent Thursday in the southern zones. Mixing and smoke
dispersal will range from fair in some of the basins to excellent
in southeastern Sweetwater County.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 6, 1:21 AM MDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
121 AM MDT Wed Jun 6 2018

WYZ001>020-022>030-071200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
121 AM MDT Wed Jun 6 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered afternoon and evening thunderstorms. Some
storms will likely become severe in northern and eastern areas
with large hail and damaging winds the main threat. The main areas
of concern will be the Big Horn Basin, Johnson County and northern
Fremont County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Isolated to widely scattered thunderstorms over
northern areas. A few strong thunderstorms possible mainly over
the northern Big Horn Basin and Johnson County.

Friday...Isolated afternoon and evening thunderstorms mainly over
the north.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph and hail.
Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 6, 3:50 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
350 PM MDT WED JUN 6 2018

WYZ003-004-062215-
North Big Horn Basin-Cody Foothills-
350 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meeteetse, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Meeteetse Rim around 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4421 10848 4408 10872 4408 10879 4404 10879
      4401 10884 4414 10901 4440 10874
TIME...MOT...LOC 2150Z 224DEG 18KT 4413 10886

13
Local storm report, Jun 6, 4:11 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 W MEETEETSE           44.16N 108.95W
06/06/2018  E0.88 INCH       PARK               WY   PUBLIC

&&

AEM
Local storm report, Jun 6, 4:12 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FUNNEL CLOUD     4 W MEETEETSE           44.15N 108.94W
06/06/2018                   PARK               WY   PUBLIC

&&

AEM
Special weather statement, Jun 6, 4:15 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
415 PM MDT WED JUN 6 2018

WYZ017-019-020-062300-
Wind River Basin-Green Mountains and Rattlesnake Range-Natrona County
Lower Elevations-
415 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EAST
CENTRAL FREMONT COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Ervay, or 27 miles northeast of Jeffrey City,
moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ervay around 435 PM MDT.

LAT...LON 4265 10739 4270 10779 4311 10764 4301 10710
TIME...MOT...LOC 2214Z 210DEG 19KT 4280 10751

CNJ
Local storm report, Jun 6, 4:21 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
421 PM MDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 E PITCHFORK           44.08N 108.95W
06/06/2018  E1.00 INCH       PARK               WY   PUBLIC

&&

AEM
Special weather statement, Jun 6, 4:38 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
438 PM MDT WED JUN 6 2018

WYZ007-009-020-062315-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
438 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NATRONA COUNTY UNTIL
515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waltman Rest Area along US Highway 20/26 moving northeast at 30 mph.

Dime size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm. Heavy rain and hail are likely to cover
the highway as this storm moves northeast near Waltman.

This strong thunderstorm will be near...
  Hiland and Waltman Rest Area around 445 PM MDT.
  Waltman around 450 PM MDT.
  Hell's Half Acre around 455 PM MDT.

Other locations impacted by this storm include Arminto.

LAT...LON 4288 10718 4291 10722 4291 10725 4290 10725
      4295 10747 4335 10732 4323 10677
TIME...MOT...LOC 2237Z 220DEG 25KT 4301 10727

CNJ

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 2:04 PM MDTSpecial Weather StatementRIWHot Springs26 min
Jun 6, 2:31 PM MDTSpecial Weather StatementRIW29 min
Jun 6, 2:37 PM MDTSpecial Weather StatementRIWHot Springs23 min
Jun 6, 2:48 PM MDTSpecial Weather StatementRIW42 min
Jun 6, 2:50 PM MDTSpecial Weather StatementRIWPark25 min
Jun 6, 3:07 PM MDTSpecial Weather StatementRIW23 min
Jun 6, 3:18 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park27 min
Jun 6, 3:20 PM MDTSpecial Weather StatementRIWHot Springs25 min
Jun 6, 3:45 PM MDTTornado WarningRIWBig Horn, Hot Springs, Park, Washakie30 min
Jun 6, 3:50 PM MDTSpecial Weather StatementRIW25 min
Jun 6, 4:15 PM MDTSpecial Weather StatementRIW45 min
Jun 6, 4:16 PM MDTSevere Thunderstorm WarningRIWHot Springs, Park, Washakie29 min
Jun 6, 4:17 PM MDTTornado WarningRIWBig Horn, Hot Springs, Park, Washakie28 min
Jun 6, 4:38 PM MDTSpecial Weather StatementRIWNatrona37 min
Jun 6, 4:49 PM MDTSevere Thunderstorm WarningRIWBig Horn26 min
Jun 6, 4:50 PM MDTSpecial Weather StatementRIW40 min
Jun 6, 5:02 PM MDTSpecial Weather StatementRIWTeton28 min
Jun 6, 5:27 PM MDTSpecial Weather StatementRIWJohnson48 min
Jun 6, 5:39 PM MDTSpecial Weather StatementRIWTeton36 min
Jun 6, 5:44 PM MDTSevere Thunderstorm WarningRIWJohnson46 min
Jun 6, 5:50 PM MDTSpecial Weather StatementRIWBig Horn40 min
Jun 6, 5:57 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.